High incidence of skin rash in patients with hairy cell leukemia treated with cladribine

Chezi Ganzel, Moshe E. Gatt, Alexander Maly, Dina Ben-Yehuda, Neta Goldschmidt*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

Treatment of hairy cell leukemia (HCL) with cladribine induces durable remissions. Common toxicities are myelosuppression and immunosuppression with low counts of CD4 T cells. Skin rash (SR) is seldom described. We collected clinical and laboratory data of 35 patients with HCL treated in Hadassah between January 1999 and February 2010, in order to evaluate the frequency and characteristics of SR after treatment with cladribine. We found a high frequency of SR in our group of patients (18/35 patients, 51%), mostly related to febrile neutropenia and concomitant treatment with penicillins/ trimethoprimsulfamethoxazole (TMP-SMZ). The lymphocyte count was low in all patients with SR. We conclude that patients with HCL treated with cladribine have an increased rate of drug hypersensitivity, possibly due to T-cell imbalance induced by cladribine. Since TMP-SMZ and penicillins are related to SR in most cases and are important in the management of patients with HCL, a desensitization protocol should be considered. Rechallenge may be safe after immune reconstitution.

Original languageAmerican English
Pages (from-to)1169-1173
Number of pages5
JournalLeukemia and Lymphoma
Volume53
Issue number6
DOIs
StatePublished - Jun 2012
Externally publishedYes

Keywords

  • Cladribine (2-chlorodeoxyadenosine 2-CdA)
  • Drug hypersensitivity
  • Hairy cell leukemia
  • Lymphopenia

Fingerprint

Dive into the research topics of 'High incidence of skin rash in patients with hairy cell leukemia treated with cladribine'. Together they form a unique fingerprint.

Cite this